I have many drug allergies. I am suffering from a UTI, that keeps coming back every few weeks. They put me on bactrim and just like the last few times I tried taking it, I get this overwhelming citrus smell and taste. It is horrible! I told my Dr. about it when she told me she wanted me to take it. She said she didn't know why I got the smell but to take it anyway. Anyone else get this weird smell? It's almost like someone put a glade plug in up my nose!
Smelling an odd citrus/perfume smell while on sulfameth/trimethoprim?
Question posted by DeannaKuhn on 20 Jan 2011
Last updated on 22 July 2019 by joemarks
For meds that have an amine and/or sulfa component, the issue becomes how the body breaks the medication down . These items may be the prime med or a component of the main medication.
some diuretics and ACE inhibitors cause taste and/or smell distortions.
Many people are familiar with the fishy smell that some people have as body odor when eating certain foods or taking certain meds: this is due to sulfur as well as a condition known as trimethylaminuria.
so you may not be allergic to the medication but just the breakdown of these things produce these chemicals within your body that produce this smell.
sometimes, it is only you who can smell it. Sometimes the smell is ' inside ' your nose. Sometimes it is only when you excessively sweat that other people can smell it. On those occasions, your sweaty clothes will reek. Some sick combo of sweet ickyiness with or without the burnt match smell.
Often your urine will smell 'fishy'. very strong.
Not everyone who takes such drugs experience these things, and those that do may not always experience them to the same intensity or degree as everyone else.
best of luck.
I was so thrilled that I am not the only one that has experienced this. I am on the 3rd day of this medication and during the night, this too sweet smell awakened me. It is very flowery but has a chemical like undertone. It took me a while to think about what this might be, but I came up with the same thought. HAS THIS HAPPENED TO ANYONE ELSE!!! I am glad to see that this phantom, horrid smell is not unique to just me. It woke me up 3 times in the night. Try chewing a piece of mint gum. It masks it long enough for you to not smell it so strongly. I am just thrilled to find out that this, along with my ailment, will be gone when the pills are gone!
I got curious because I had the same thing happen and wondered if anyone else had. It reminds me a bit of lemon dish soap just almost too sweet of a smell though I guess I can't complain it isn't a bad smell really just a bit over whelming. So just wanted to let you know you aren't alone.
Bactrim is a combination of two sulfha drugs since you are alergic to antibiotics so doctor has put you on Bactrim.To get rid of citrus smell try taking lot of curds (yogarth).Also take probatics/Lacto basil,after cnsulting Dr.
I too have many drug allergis & have had some similar reactions like yours. Your body apparently does not like Bactrim. I am finally getting over what was diagnosed as a UTI for 14 months (seriously!) My doctor was not paying attention to what turned out to be a very serious case of Cistitis. My bladder was so severly inflamed, I could hardly walk. I had taken many rounds of Cipro & finally Gentamiacin, with no relief, & sought help from a Urologist. Your symptoms sound like mine, the UTI coming back every few weeks, so I hope you will see a Urologist. Mine gave me a series of treatments that made me smell strongly of garlic! UGH!
I cannot recall what it was, but it stayed with me the whole time & everyone else could smell it too. Very embarresing, not to mention the smell & taste made me feel overwhelmed & sick to my stomach. Thankfully, after 5 weeks now, I am much better & on the road to recovery. Why my own doctor ignored my re-occuring symptoms is beyond me. I am very allergic to Bactrim, it causes my throat & mouth to swell. Some years ago, I had a UTI, & the medication I was given made everything taste & smell like strong perfume. I am sorry I cannot remember what it was, but my doctor took me off of it right away. With such a strong reaction as yours, I am surprised that your Dr. has not put you on another antibiotic such as Macrobid. Have they cultured your urine to see what antibiotics this infection is resistant to? It's your body and your Dr. needs to listen. I am sorry I cannot be of more help, but common sense should tell your Dr. that something is not right. You need a second opinion, hopefully from a specialist.
Best wishes for a full recovery,
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.